Increased intolerance to Methotrexate

Hi everyone,

I'm just after some advice / experiences from people about intolerance to Methotrexate and what they were switched to (if it happened).


Initially I was prescribed Azathioprine back in March 2014 at 75mg daily, but only lasted a few weeks before I reached the point where constant nausea and vomiting meant I had to stop.

I was switched to Methotrexate at 15mg once weekly (tablet form) and all was fine with side effects for over 6 months before nausea gradually started again. After a couple of months debilitating nausea was lasting 3 days after the weekly tablets (and the Methotrexate effectiveness on my symptoms was also reducing). It was decided to switch to injection form again at 15mg once weekly (this is regarded as a slightly higher dose but was done to counter what looked like a flare). Again, all was fine for 6 months with regard to side effects (and my symptoms also calmed again). However, the same thing has happened again, in the last month horrendous nausea has returned again - slowly at first but now dreadful for days after each injection (also, the symptoms have started to flare again).

During all of this, my blood tests have not shown any issues which would require the methotrexate to be stopped for organ damage.


I will be speaking to my Rheumy Nurse in the next few days, but I really value this forum and the advice given, so what I was hoping for is some advice or experiences from people of any similar things that might have happened to others and what was the next steps for treatment etc. I realise that the methotrexate is doing a important job, but you really can't continue with the drug if you are completely unable to function for half the week.

5 Replies

  • Hi was started on mtx was very ill sick dizzy stuck it out for 5 weeks then they switched me to injections same problem but more intense. Was then swapped onto Cellcept and life calmed down both in the disease and in the tolerance.

    Like you I also tend to do 6 - 9 months on a medicine then slowly the effectiveness disappears leaving me in a pickle. Have tried a real cocktail lately Campath and Rutiximab anything for a bit of relief from this horrid illness. Hope you find an answer. x

  • Hi PCAD,

    There are still a few other options such as Mycophenolate Motefil ( MMF ).

    I think you need to tell the Rheumy nurse what you have said here, who would take a medication that leaves them unable to function for half the week?

    I hope they will be receptive to changing things for you.

  • I had a similar experience with severe nausea. My consultant checked foliate levels in blood and found they were low despite taking folic acid the day following metho jab. Worth a try to see if you have used up your body's store of folic acid.

  • Please ask them if they can test you for MTHFR. If you have this mutation, your body does not absorb folic acid or B vitamins properly. You will have to take methylfolate and methylated B vitamins. It makes a lot of difference. You may not have it...but at least rule it out. Good Luck.....

  • Thanks for all the comments. The comments around folic acid and Vit B are interesting given I already have issues with Vit D and require replacement therapy to maintain anything like a normal level.

You may also like...